Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can an STI induce anemia or fatigue?
Aug 31, 2000

Dr. Bob,

I'm writing this for a friend. He's been HIV+ for many years. He was doing quite well on triple combination therapy with Crix+D4t+3tc. His viral load was undetectable (down from 750,000) and his T helpers went from 200 to 650. He started having some thinning of the face and arms and this was driving him mad. He's an actor and depends on his looks for parts. his doctor was unsympathetic and told him not to be so vain and to be happy that his counts were so good. My friend wanted to change meds but didn't know what to change to so he just stopped everything. We've all been reading about STIs and they sure sound appealing. I remember you said there were still some risks involved. What's the latest scoop. My friend loves being off his meds but he's become increasingly more fatigued. He can't exercise as much at the gym. I don't think he's depressed and he seems to be getting plenty of rest and eats a very well balanced diet. he stopped everything when he stopped his antiretrovirals -- all his vitamins, herbs,etc. He even stopped his testosterone shots because he doesn't want to go back to his doctor's office. Could his STI be causing his fatigue. Could he be anemic? What should I advise him to do? Thanks so much for taking the time to answer this question. You're advice has helped us more than any doctor we've ever seen. Thanks again.

BA

Response from Dr. Frascino

Hi BA,

Thanks for writing. Could your friends STI be causing his fatigue? Well, indirectly, yes, it is possible. First let me give you my personal bias on "Strategic Treatment Interruptions." Just discontinuing therapy without supervision is probably better termed "Non-strategic" treatment interruption. This carries many significant risks and is definitely not recommended. STI, even in the best-controlled situations, is still a risky proposition. Taking HAART myself, I am well aware that the "never-skip-a-dose wisdom" has its problems -- adherence, resistance, drug toxicity, unwanted long-term side effects, and the realization that eradication of the virus is not feasible. I'm also aware that STIs are very alluring. Stopping therapy for most of us would be a dream -- hell, better than a dream (wet dream, perhaps?). Certainly the reports of STIs as beneficial immunotherapy are intriguing, but the handful of success stories so far is far outweighed by documented negative outcomes and potential risks. The risks include:

Possible immune damage from repeated episodes of resurgence of the virus

Development of resistance to currently effective drugs, especially those with long half lives (Viramune, Sustiva)

Marked increase in viral load

Precipitous drops in CD4+ cells

Increased risk of opportunistic infections and malignancies

The bottom line for STIs, right now, is "don't try this at home." If you are considering STI, try to get into a clinical trial so that potential risks can be minimized.

How could your friend's STI be contributing to his fatigue? Several possibilities come to mind.

First of all, you don't mention how long your friend has been off therapy. His would be considered a "non-strategic" interruption. In the majority of people who have attempted STIs in various settings, the virus returns to its set point, i.e. for your friend, a viral load around 750,000 and CD4+ count around 200. The risk of opportunistic infections, especially PCP, increases when the CD4 count drops to 200 or below. It has recently been shown that all 5 of the currently approved protease inhibitors (including Crixivan) have an independent efficacy against the development of PCP. With the viral load rising, CD4 count falling, and removing the "protease inhibitor effect," the possibility of an occult opportunistic infection increases. Fatigue is often associated with occult infections. One of the largest clinical trials of STIs is being conducted by Dr. Miller. A startling finding of her study is the alarming number of opportunistic infections and malignancies that occurred in people attempting STIs. In her study of 165 patients, during the STI there were 17 documented new AIDS-related events. This is dramatically higher than would be expected if the patients stayed on therapy. So occult infection is a concern and might relate to your friend's increased fatigue.

Secondly, you mentioned that he also discontinued his testosterone supplementation. Low testosterone, termed hypogonadism, is associated with fatigue and certainly could be contributing to your friend's problem.

Thirdly, you also mentioned that he stopped his herbs and supplements. Many nutriceuticals contain "natural stimulants" -- yohimbine and ginseng, for example -- others contain ephedrine, a pharmaceutical stimulant. Being off these products could lead to a sensation of increased tiredness.

Finally, you mentioned anemia as a possibility. Anemia of chronic disease, caused by HIV itself, is the most common cause of anemia (low red blood cell count) in the setting of HIV disease. The exercise intolerance that you mentioned is a classic sign of anemia. Assuming your friend's clinical course matches the majority of other people trying STIs, his HIV viral load is probably increasing and CD4 cells, decreasing, leading to an increased risk of disease progression and anemia. That he stopped his testosterone supplement can also contribute to anemia indirectly.

What should you advise? Well, first off, your friend needs to find a physician who will work with him and respect his concerns. As I have said before in this forum, we as physicians at times are too focused on the virus rather than the person. Our goal of therapy must be not only to control the virus and preserve/restore the immune system, but also to maintain the highest possible quality of life. If your friend feels he can work honestly and cooperatively with his former physician, fine. If not, help him locate a physician he can work with. First off, he needs to see what his viral load and CD4 count have done off treatment. A workup for fatigue is also warranted, including hemoglobin -- to check for anemia -- and testosterone level -- to check for hypogonadism. He needs to be seen by a compassionate, nonjudgmental HIV specialist who can explain his various options and, hopefully, devise a regimen with less risk of lipoatrophy (fat loss). We are still learning about the multiple factors -- both drug and non-drug -- associated with body habitus changes. Some studies implicate D4T in fat loss and have noted some improvement when D4T is discontinued. However, I hasten to add that this is not the sole answer. Multiple cofactors appear to be involved. An HIV specialist should be able to help your friend determine his risk and discuss options to minimize that risk as well as other potential complications that can arise in association with therapy.

I know this was a longwinded answer, but the topic is complex and although we have learned much in recent months, we still have much more to learn. Stay tuned to this web site for updates, as we can new insights.

Dr. Bob


Previous
LONG TERM EFFECTS OF ZOLOFT & ATIVAN WITH HAART -- Fatigue???
Next
Frustrated

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement